A critical reappraisal of the current data on drug-induced linear immunoglobulin A bullous dermatosis: A real and separate nosological entity?

Giulio Fortuna, Julio Cesar Salas-Alanis, Eugenio Guidetti, M. Peter Marinkovich

Research output: Contribution to journalLiterature review

43 Citations (Scopus)

Abstract

Background: Linear IgA disease (LAD) has been associated with a variety of drugs over the past 30 years. Objective: To review current literature on all available cases of drug-induced LAD, in order to ascertain whether a close relationship is justified, so that it constitutes a real and separate nosological entity. Methods: The PubMed database was searched for all articles written in English related to drug-induced LAD published between January 1980 and December 2010. Results: The literature review shows that at least 84 articles were published, describing a total of 103 patients. Of these articles, only 46, from 13 countries, were included in this analysis, with a total of 52 patients: 24 (46.2%) were believed to be induced by vancomycin and 28 (53.8%) by drugs other than vancomycin. Challenge-dechallenge-rechallenge testing protocol was performed on only 6 (11.5%) of 52 patients, of which only 5 showed a positive result, while the Naranjo algorithm was performed on only 2 of them (0.3%). Limitations: The evidence of this review analysis is based only on case reports. No study on large samples of drug-induced LAD is currently available. Conclusions: The literature analysis reveals no strong scientific evidence to support the notion that some drugs have induced LAD; therefore in many reviewed cases, we must question whether drug-induced LAD is really the underlying entity. Further and thorough investigations using one of the available algorithms for adverse drug reaction are warranted. © 2011 by the American Academy of Dermatology, Inc.
Original languageEnglish
Pages (from-to)988-994
Number of pages7
JournalJournal of the American Academy of Dermatology
DOIs
Publication statusPublished - 1 Jun 2012
Externally publishedYes

Fingerprint

Vesiculobullous Skin Diseases
Immunoglobulin A
Pharmaceutical Preparations
Vancomycin
Drug-Related Side Effects and Adverse Reactions
PubMed
Databases

Cite this

@article{f69cf99dc5d643c8a5b88ad209c07d41,
title = "A critical reappraisal of the current data on drug-induced linear immunoglobulin A bullous dermatosis: A real and separate nosological entity?",
abstract = "Background: Linear IgA disease (LAD) has been associated with a variety of drugs over the past 30 years. Objective: To review current literature on all available cases of drug-induced LAD, in order to ascertain whether a close relationship is justified, so that it constitutes a real and separate nosological entity. Methods: The PubMed database was searched for all articles written in English related to drug-induced LAD published between January 1980 and December 2010. Results: The literature review shows that at least 84 articles were published, describing a total of 103 patients. Of these articles, only 46, from 13 countries, were included in this analysis, with a total of 52 patients: 24 (46.2{\%}) were believed to be induced by vancomycin and 28 (53.8{\%}) by drugs other than vancomycin. Challenge-dechallenge-rechallenge testing protocol was performed on only 6 (11.5{\%}) of 52 patients, of which only 5 showed a positive result, while the Naranjo algorithm was performed on only 2 of them (0.3{\%}). Limitations: The evidence of this review analysis is based only on case reports. No study on large samples of drug-induced LAD is currently available. Conclusions: The literature analysis reveals no strong scientific evidence to support the notion that some drugs have induced LAD; therefore in many reviewed cases, we must question whether drug-induced LAD is really the underlying entity. Further and thorough investigations using one of the available algorithms for adverse drug reaction are warranted. {\circledC} 2011 by the American Academy of Dermatology, Inc.",
author = "Giulio Fortuna and Salas-Alanis, {Julio Cesar} and Eugenio Guidetti and Marinkovich, {M. Peter}",
year = "2012",
month = "6",
day = "1",
doi = "10.1016/j.jaad.2011.09.018",
language = "English",
pages = "988--994",
journal = "Journal of the American Academy of Dermatology",
issn = "0190-9622",
publisher = "Mosby Inc.",

}

A critical reappraisal of the current data on drug-induced linear immunoglobulin A bullous dermatosis: A real and separate nosological entity? / Fortuna, Giulio; Salas-Alanis, Julio Cesar; Guidetti, Eugenio; Marinkovich, M. Peter.

In: Journal of the American Academy of Dermatology, 01.06.2012, p. 988-994.

Research output: Contribution to journalLiterature review

TY - JOUR

T1 - A critical reappraisal of the current data on drug-induced linear immunoglobulin A bullous dermatosis: A real and separate nosological entity?

AU - Fortuna, Giulio

AU - Salas-Alanis, Julio Cesar

AU - Guidetti, Eugenio

AU - Marinkovich, M. Peter

PY - 2012/6/1

Y1 - 2012/6/1

N2 - Background: Linear IgA disease (LAD) has been associated with a variety of drugs over the past 30 years. Objective: To review current literature on all available cases of drug-induced LAD, in order to ascertain whether a close relationship is justified, so that it constitutes a real and separate nosological entity. Methods: The PubMed database was searched for all articles written in English related to drug-induced LAD published between January 1980 and December 2010. Results: The literature review shows that at least 84 articles were published, describing a total of 103 patients. Of these articles, only 46, from 13 countries, were included in this analysis, with a total of 52 patients: 24 (46.2%) were believed to be induced by vancomycin and 28 (53.8%) by drugs other than vancomycin. Challenge-dechallenge-rechallenge testing protocol was performed on only 6 (11.5%) of 52 patients, of which only 5 showed a positive result, while the Naranjo algorithm was performed on only 2 of them (0.3%). Limitations: The evidence of this review analysis is based only on case reports. No study on large samples of drug-induced LAD is currently available. Conclusions: The literature analysis reveals no strong scientific evidence to support the notion that some drugs have induced LAD; therefore in many reviewed cases, we must question whether drug-induced LAD is really the underlying entity. Further and thorough investigations using one of the available algorithms for adverse drug reaction are warranted. © 2011 by the American Academy of Dermatology, Inc.

AB - Background: Linear IgA disease (LAD) has been associated with a variety of drugs over the past 30 years. Objective: To review current literature on all available cases of drug-induced LAD, in order to ascertain whether a close relationship is justified, so that it constitutes a real and separate nosological entity. Methods: The PubMed database was searched for all articles written in English related to drug-induced LAD published between January 1980 and December 2010. Results: The literature review shows that at least 84 articles were published, describing a total of 103 patients. Of these articles, only 46, from 13 countries, were included in this analysis, with a total of 52 patients: 24 (46.2%) were believed to be induced by vancomycin and 28 (53.8%) by drugs other than vancomycin. Challenge-dechallenge-rechallenge testing protocol was performed on only 6 (11.5%) of 52 patients, of which only 5 showed a positive result, while the Naranjo algorithm was performed on only 2 of them (0.3%). Limitations: The evidence of this review analysis is based only on case reports. No study on large samples of drug-induced LAD is currently available. Conclusions: The literature analysis reveals no strong scientific evidence to support the notion that some drugs have induced LAD; therefore in many reviewed cases, we must question whether drug-induced LAD is really the underlying entity. Further and thorough investigations using one of the available algorithms for adverse drug reaction are warranted. © 2011 by the American Academy of Dermatology, Inc.

U2 - 10.1016/j.jaad.2011.09.018

DO - 10.1016/j.jaad.2011.09.018

M3 - Literature review

SP - 988

EP - 994

JO - Journal of the American Academy of Dermatology

JF - Journal of the American Academy of Dermatology

SN - 0190-9622

ER -